Using Rituximab Long-term May Cause Inflammatory Vaginitis

Margarida Maia avatar

by Margarida Maia |

Share this article:

Share article via email
Inflammatory vaginitis symptoms

Inflammatory vaginitis — inflammation of the vagina — may develop in women receiving long-term treatment with rituximab for ANCA-associated vasculitis (AAV) or other autoimmune diseases, a U.S. study says.

The findings suggest that “women treated with rituximab should be screened for symptoms such as vaginal discharge and vaginal pain,” its authors wrote.

The study, “Inflammatory vaginitis in women on long-term rituximab treatment for autoimmune disorders,” was published in BMC Women’s Health.

Rituximab, available under the brand name Rituxan or as biosimilars in the U.S. and other parts of the world, is an antibody that induces disease remission by depleting B-cells. A B-cell is a type of immune cell that produces antibodies and is overactive in AAV and other autoimmune diseases.

While rituximab is considered to be relatively safe, complications may arise over time and over multiple treatment cycles. Known complications include opportunistic infections, abnormally low levels of immunoglobulin G (hypogammaglobulinemia), and abnormally low numbers of a type of white blood cell called neutrophil (neutropenia).

Women on rituximab also may develop so-called mucocutaneous complications of the vulva and vagina. A mucocutaneous complication is one that involves the skin and inner lining of some organs in the body.

Recommended Reading
COVID-19 and AAV treatment

Expert Panel Issues Guidance on Rituximab and COVID-19 Vaccination

Now, researchers reported inflammatory vaginitis as a new mucocutaneous complication of long-term rituximab treatment.

In inflammatory vaginitis, there is an inflammation of the vagina — usually with high numbers of white blood cells in vaginal fluid — without evidence of the usual infectious causes of vaginitis. Typically, it causes vaginal discharge, pain, and irritation.

The researchers looked back at the medical files of 454 women on rituximab and reviewed the results of vaginal pH, wet mount (a test that looks at a sample of vaginal discharge under a microscope), and biopsy (a procedure that involves taking a piece of tissue from the vagina).

To be included in the study, women had to have received at least four doses of rituximab, which typically corresponds to about one year of B-cell depletion (based on a schedule of two doses administered two to four weeks apart followed by one dose every four to six months).

Of the 454 women, 279 (61%) had AAV. Other autoimmune diseases included membranous nephropathy in 32 (7%), idiopathic focal segmental glomerulosclerosis in 21 (5%), and lupus nephritis in 18 (4%), among others.

Inflammatory vaginitis was reported in 16 women (3.5%), ages 23 to 68 years (median age 42), and was four times more common in women younger than 50 than in those ages 50 and older (8% vs. 2%, respectively). Eleven of the 16 women (69%) were being treated for AAV. Most (94%) also had received cyclophosphamide as part of their induction therapy.

A diagnosis of inflammatory vaginitis was made at a median of 44 months (almost four years) after starting rituximab treatment, ranging from about one year to almost 10 years.

All patients (100%) reported vaginal discharge and three-quarters (75%) reported pain during intercourse. Other symptoms included vaginal burning (44%) and vaginal irritation (38%). Vaginal fluid had a pH greater than five in 75% of the cases, and high numbers of white blood cells in 92% of cases.

Most women (94%) were treated with vaginal clindamycin (an antibiotic) or intravaginal corticosteroids, as per general recommendations.

In nine women (56%) who stopped rituximab treatment, a return of B-cells was accompanied by a complete or almost-complete improvement of vaginal symptoms. In the remaining seven women (44%), vaginal symptoms either improved almost completely or partially, with only one achieving complete resolution of inflammatory vaginitis.

To find potential risk factors for the development of inflammatory vaginitis, researchers compared the 16 women with inflammatory vaginitis with 41 age-matched “controls” belonging to the study sample who did not report vaginal symptoms.

Results showed that women with inflammatory vaginitis were more likely to report a history of urinary tract infection than control women (50% vs. 17%, respectively). No other significant differences were noted.

While more research is needed to establish a causal relationship between long-term rituximab treatment and the development of inflammatory vaginitis, the findings may have implications for current clinical practice.

“Inflammatory vaginitis is a potential side effect of prolonged continuous B cell depletion with rituximab,” the researchers wrote. “We recommend referring women who develop symptoms to a gynecologist.”

“It will be important to consider this potential side effect when treating women with long-term rituximab and when studying optimal regimens for long-term rituximab therapy,” the team concluded.